Ask a Texas Heart Institute Doctor
Informed patients make better patients.
Please explain why blood-thinning medications may still be needed after the Lariat Procedure.
I am a candidate for the Lariat Procedure due to not being able to take anticoagulants. I have read on some of the Internet sites that I may have to take Plavix and/or aspirin for my afib even after the Lariat. Why would I have to take Plavix and/or aspirin since these drugs are antiplatelets used to prevent clotting inside your arteries and the reason I am considering the Lariat is because I cannot tolerate the current blood thinning medications? I am concerned that I will have the procedure and still have to take a dangerous blood thinning medication. Thanks!
submitted by Betsy from Woodville, Texas on 2/03/2013
by Texas Heart Institute cardiovascular surgeon, William E. Cohn, MD
Hi Betsy. We have hundreds of patients that have undergone the LARIAT procedure who are on no form of blood thinner at all. That said, it is possible that in some cases, treatment with aspirin or Plavix for 4-6 weeks after the procedure may decrease the likelihood of forming a small clot right at the point of closure. After that time interval, it is generally discontinued. The truth is, we just don't know. It's a relatively new procedure and there are still some unanswered questions. It is clear that the LARIAT provides a safe and reproducible technique for tying off the left atrial appendage, however, and the left atrial appendage has long being implicated as the major source of blood clots in atrial fibrillation patients.
See also on this site:
Has your question or a similar one already been answered?
Search all the Heart Doctor questions and answers.
To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.
Updated February 2013